9th March 2011
New guidance was published in January 2011 by the Faculty of Sexual and Reproductive Healthcare on drug interactions with hormonal contraception. A key change is that women taking combined oral contraceptives no longer require additional contraceptive precautions during or after courses of antibiotics (unless those antibiotics induce liver enzymes, e.g. rifampicin).
More details are available in the guidance, which is an essential read for everyone whose professional practice involves prescribing or issuing combined hormonal contraceptives (COCs). Below is a summary of some of the important changes to this guidance:
Interaction between antibiotics and COCs
Overall the evidence does not generally support reduced COC efficacy with non-enzyme-inducing antibiotics. As a result, additional precautions are no longer required to maintain contraceptive efficacy when using antibiotics that are not enzyme inducers with combined hormonal methods for durations of 3 weeks or less, unless diarrhoea and vomiting occur. Health professionals should remind women about the importance of correct contraceptive practice during periods of illness. However, it is still accepted that additional contraceptive precautions should be advised with enzyme inducers. Rifampicin-like drugs (e.g. rifampicin, rifabutin) are the only antibiotics that are enzyme inducers and that have consistently been shown to reduce serum levels of ethinylestradiol.
Other enzyme-inducing drugs
All women starting enzyme-inducing drugs should be advised to use a reliable contraceptive method unaffected by enzyme inducers (eg. progestogen-only injectable, copper-bearing intrauterine device or levonorgestrel-releasing intrauterine system).
Coumarin anticoagulants (e.g. warfarin)
Use of oestrogens and/or progestogens has been associated with both increased and decreased anticoagulant effect of coumarin anticoagulants. Given the lack of consistent evidence a true interaction is unlikely.
There is good evidence that lansoprazole does not induce or inhibit the enzymes involved in the metabolism of contraceptive hormones.
New evidence suggests that COCs should not usually be recommended in women on lamotrigine monotherapy due to the risk of reduced seizure control whilst taking a COC and the potential lamotrigine toxicity in the COC-free week. The clinical significance of this interaction is unknown and further evidence would be required to alter existing recommendations.
There is a theoretical reduction in the efficacy of progestogen-containing contraceptives with this emergency contraceptive. Additional precautions are required. See guidance for details.
More information on contraception can be found in the NPC eLearning materials.
Related PJ Online article: What you need to know about hormonal contraception and drug interactions
Make sure you are signed up to NPC Email updates — the free email alerting system that keeps you up to date with the NPC news and outputs relevant to you